If you feel like you just don’t enjoy sex anymore, it is highly likely that by working with your primary care doctor and urologist, you can uncover causes. Only by understanding the causes will you be able to get help resolving the issue.
There are many reasons why you might be experiencing male sexual dysfunction. Physical causes, psychological causes, and medication-related causes are common. There is also some evidence that erectile dysfunction may occur before you show physical signs and symptoms elsewhere in your body.
Physical Causes of ED
Vascular and neurologic disorders, primarily atherosclerosis and diabetes , are the most frequent cause of erectile dysfunction. Those disorders impede blood flow to the penis. People with multiple sclerosis have an especially high rate of sexual dysfunction, with estimates between 50% and 90%, according to medical literature. The dysfunction is often attributed to secondary disabilities, rather than the multiple sclerosis itself and psychological and emotional issues associated with the disease.
Prostate disorders often play a role in erectile dysfunction. Nerve damage can occur after you undergo a transurethral resection of the prostate (TURP), a radical prostatectomy, or radiation therapy.
Psychological causes of erectile dysfunction can be due to several factors. Performance anxiety or the fear of being able to perform spontaneously during sex sometimes impacts negatively on enjoying sex. If you are feeling depressed, you may not have the energy to enjoy sex. People with a history of sexual abuse, child abuse, or currently in an abusive relationship may not enjoy sex. If you are under stress, you also may not be able to achieve satisfaction from sex.
Your Medications as a Cause of Erectile Dysfunction
Numerous drugs have the unintended side effect of erectile dysfunction. The adverse impact of one class of antidepressants, the SSRIs, or selective serotonin reuptake inhibitors, on sexual function have been demonstrated consistently.
If you are taking a drug that you think is causing male sexual dysfunction, do not stop taking your medication. Consult with your doctor. There may be alternative medications available or your doctor may be able to adjust your dose. You are apt to cause more harm than good by adjusting your medications on your own.
Kennedy SH, Rizvi S. Sexual dysfunction, depression, and the impact of antidepressants. J Clin Psychopharmacol 2009; 29:157-64.
Kessler TM, Fowler CJ, Panicker JN. Sexual dysfunction in multiple sclerosis. Expert Rev Neurother 2009; 9:341-50.
Sexual and urological problems of diabetes. National Diabetes Information Clearinghouse, National Institutes of Health, Downloaded August 30, 2009.